Heavy Rain, St. Clair
- When
- May 1, 12:00 AM CST to 3:52 AM CST
- Where
- St. Clair County, 0.69 mi S of Appleton City
- Reported by
- COOP Observer
- Coordinates
- 38.190, -94.030
A co-op observer reported a 24-hr rainfall accumulation of 2.03 inches.
Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong storms produced heavy rainfall and flooding as a slow-moving cold front moved across southeastern Kansas and into Missouri from overnight April 30th and continued into May 1st. Rainfall accumulations of three to six inches on already very saturated soils led to widespread flooding of low water crossings and larger river systems. In one case, two kayakers perished on Bull Creek when they attempted to float the river after it had risen nearly 14 feet from the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 11:29 PM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
1229 AM CDT Wed May 1 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Apr 30 2019
Rather active pattern setting up across the area at mid afternoon.
Several supercells have initiated over NE OK and have moved into
the area. The RUC is indicating that instability as well as the h8
winds will continue to increase from late this afternoon into this
evening. With 0-6km bulk shear values around 50 kts at this
time...all modes of severe weather will be possible.
Surface front is currently situated from about Ft. Scott KS to
Rolla. The warm front will lift northward overnight as a surface
wave moves up the front...however...the cold front will remain
anchored over southeast Kansas as the wave moves up the front.
This will create a heavy rain scenario over southeast Kansas and
western Missouri as cells will continue to train along the front.
As the night progresses...models are hinting at the supercells
eventually evolving into a more linear mode of convection during
the overnight hours. This will increase the damaging wind and
QLCS tornado threat as well. As the line moves through...it should
stabilize the atmosphere into the morning but with the heating of
the day...could see another round of severe weather developing
tomorrow afternoon.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM CDT Tue Apr 30 2019
As the main upper level wave begins to eject into the Plains on
Thursday...the surface front will begin to make some eastward
progress. The front should push through the region Thursday night
into Friday. However...it may be Saturday morning before the rain
finally pushes completely out of the area.
We then have about a 24-hr break before the pattern repeats itself
once again. A surface front moves southward into the region on
Sunday...stalls...and meanders across the region through the
remainder of the forecast period. An upper low digs into the
longwave trough over southern California and puts us back into
southwest flow.
Temperatures for the most part will hold fairly steady with highs
in the 70s and lows in the 50s. Day-to-day variations will be
dependent upon cloud cover and rainfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Pilots flying in and out of the southwest will be dealing with
rain and thunderstorms a good portion of the night.
The severe weather has shifted out of the area, however, flight
conditions will remain limited due to rain and low cloud cover.
Rain should end at the TAF sites sometime later this morning.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>083-088>098-101>106.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...CramerHazardous Weather Outlook National Weather Service Springfield MO 1235 AM CDT Wed May 1 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1235 AM CDT Wed May 1 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited thunderstorm wind damage risk. Significant flooding risk. Elevated lightning risk. DISCUSSION... A line of thunderstorms will continue to push southeast across south-central Missouri through 3 AM. Locally damaging winds and an isolated tornado threat will persist mainly south of a Winona to West Plains line. Meanwhile, significant flooding will persist overnight across much of the Missouri Ozarks and southeastern Kansas. This will include the flooding of numerous creeks, streams, and low water crossings. Some flooding across the area will be significant. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential for severe thunderstorms and flooding will then continue from Wednesday afternoon into Wednesday night. This includes the potential for large hail, damaging winds, and isolated tornadoes. The risk for thunderstorms will then persist into Thursday and Friday. The potential for severe storms and flooding is unclear at this time. There are then limited chances for thunderstorms early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG FRONTENAC 37.46N 94.69W
04/30/2019 CRAWFORD KS FIRE DEPT/RESCUE
SEVERAL POWER POLES DOWN RANDOMLY THROUGHOUT
FRONTENAC AND EASTERN CRAWFORD COUNTY.
&&
DSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG SQUIRES 36.85N 92.62W
04/30/2019 DOUGLAS MO FIRE DEPT/RESCUE
TREES DOWN ALONG HIGHWAY JJ SOUTHWEST OF
SQUIRES. SUBSEQUENT REPORTS OF A BARN
DESTROYED AND POWER LINES DOWN AS WELL.
DAMAGE WAS COINCIDENT WITH AN POSSIBLE
TORNADO SIGNATURE FROM DOPPLER RADAR.
&&
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CARTHAGE 37.18N 94.32W
04/30/2019 JASPER MO PUBLIC
MEDIA PARTNER REPORTS MULTIPLE VEHICLES
STALLED DUE TO FLOODED ROADWAYS, ESPECIALLY
ON CENTRAL AVE (HWY 96).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD 1 W STOCKTON 37.70N 93.82W
04/30/2019 CEDAR MO EMERGENCY MNGR
PORTIONS OF HWY 32 EASTBOUND INTO STOCKTON
ARE IMPASSABLE DUE TO FLASH FLOODING. THERE
ARE ALSO SEVERAL COUNTY ROADS AND A FEW CITY
STREETS FLOODED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG ROGERSVILLE 37.12N 93.06W
04/30/2019 WEBSTER MO TRAINED SPOTTER
TWO PEOPLE TRAPPED IN A BUILDING. RESCUE IN
PROGRESS.
&&
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TORNADO 3 E FREMONT HILLS 37.07N 93.20W
04/30/2019 CHRISTIAN MO PUBLIC
ROOFS OFF HOMES NEAR HWY NN AND E WATERFORD
BLVD IN NORTH OZARK. DELAYED REPORT.
&&The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
38 heavy rain, 5 flash flood, 4 flood, 1 lightning. Local standard time, as filed.
A co-op observer reported a 24-hr rainfall accumulation of 2.03 inches.
A 24 hour rainfall accumulation of 2.22 inches was reported by the public.
A 24 hour rainfall accumulation of 3.91 inches was reported by the public.
A 24 hour rainfall accumulation of 3.90 inches was reported by the public.
A co-op observer reported a 24-hr rainfall accumulation of 4.90 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.80 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.44 inches.
A co-op observer reported a 24-hr rainfall accumulation of 3.52 inches.
A co-op observer reported a 24-hr rainfall accumulation of 4.71 inches.
The ASOS at the Springfield/Branson National Airport measured a 24 hour rainfall total of 2.87 inches.
The manual 8 inch rain gauge at the Springfield NWS Office received a 24 rainfall total of 2.46 inches.
The West Plains ASOS recorded a 24 hour rainfall total of 2.74 inches.
The Joplin ASOS recorded a 24 hour rainfall total of 4.37 inches.
The Vichy/Rolla ASOS recorded a 24 hour rainfall total of 2.83 inches.
A co-op observer reported a 24-hr rainfall accumulation of 4.77 inches.
A co-op observer reported a 24-hr rainfall accumulation of 4.75 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.49 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.45 inches.
A co-op observer reported a 24-hr rainfall accumulation of 4.37 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.66 inches.
A co-op observer reported a 24-hr rainfall accumulation of 5.25 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.20 inches.
The Lamar Water Station recorded a 24 hour rainfall total of 3.55 inches.
A co-op observer reported a 24-hr rainfall accumulation of 4.00 inches.
A co-op observer reported a 24-hr rainfall accumulation of 2.72 inches.
A co-op observer reported a 24-hr rainfall accumulation of 3.07 inches.
An amateur radio operator 5.5 miles west of Louisburg recorded a 24 hour rainfall total of 2.64 inches.
A 24 hour rainfall accumulation of 3.50 inches was reported by the public along Highway 64 Between Lebanon and Bennett Springs.
A 24 hour rainfall accumulation of 4.75 inches was reported by the public just west of Cape Fair.
A CoCoRaHS observer reported a 24-hr rainfall accumulation of 8.20 inches.
A 24 hour rainfall accumulation of 3.30 inches was reported by the Emergency Manager.
A 24 hour rainfall accumulation of 2.50 inches was reported by the Emergency Manager.
A 24 hour rainfall accumulation of 4.60 inches was reported by the public.
A 24 hour rainfall accumulation of 4.60 inches was reported by the public.
A 24 hour rainfall accumulation of 2.80 inches was reported by the public 3 miles east of Hermitage.
A 24 hour rainfall accumulation of 4.60 inches was reported by the public.
A 24 hour rainfall accumulation of 4.00 inches was reported by the public.
A 24 hour rainfall accumulation of 5.00 inches was reported by the public.
State Highway 97 was closed due to flooding north of Lockwood.
Heavy rains and runoff caused Lake Taneycomo to come out of its banks at Rockaway Beach.
Roaring River State park evacuated due to flooding.
A water rescue was performed in the Jane area at a low water crossing on Missouri Creek.
A flooded parking lot with a partially submerged car was reported. A picture was received via social media. This was a continuation of flooding that began on April 30th.
Beaver Creek flooded and closed State Highway 76 at State Highway W. According to locals, this is a rare occurrence. The road was closed for two hours.
Cowskin Creek was flooded with several feet of water over the roadway on Highway Y closing the road to traffic. This was a continuation of flooding that began on April 30th.
During the late morning to the early afternoon three kayakers entered Bull Creek after heavy rainfall caused the river to rise nearly 14 feet. When the kayakers entered the river a river gauge on Bull Creek recorded a water level near 13 feet, or near 9 feet above normal stage. The kayakers entered the river near Round Mountain Road and capsized about a half mile down stream where a low water bridge crossed the river. Two of the three kyakers were pulled under by a siphon/whirlpool and drowned.
Lightning struck a local restaurant. Significant damage occurred to the structure with most of the building suffering fire and smoke damage.
The Finley River was flooded over Riverdale Road for several hours. This was a continuation of flooding that began on April 30th.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Taney | 2019-05-01 | 35 | Male | Boating | Direct |
| Flash Flood, Taney | 2019-05-01 | 23 | Male | Boating | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825444, 825445, 825446, 825447, 825449, 825450, 825451, 825452, 825454, 825456, 825457, 825458, 825459, 825460, 825461, 825462, 825463, 825464, 825465, 825466, 825467, 825468, 825469, 825470, 825471, 825472, 825473, 825474, 825475, 825476, 825477, 825479, 825481, 825482, 825483, 825484, 825485, 825486, 827207, 827208, and more.